Alert archive / Wisconsin / Dense Fog Advisories in 2021

Dense Fog Advisory 4, NWS La Crosse, WI

January 5, 202113 counties in Wisconsin; Allamakee County, Clayton County, Iowa; Houston County, Wabasha County, Winona County, Minnesota

NWS La Crosse, WI issued this dense fog advisory at Jan 5, 2021, 2:02 PM CST for 13 counties in Wisconsin; Allamakee County, Clayton County, Iowa; Houston County, Wabasha County, Winona County, Minnesota. It took effect at Jan 5, 2021, 8:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2021, 2:02 PM CST (20:02 UTC)
In effect from
Jan 5, 2021, 8:00 PM CST
Expired
Jan 6, 2021, 9:00 AM CST
In force
13 hr
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Clayton County, IA, Houston County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 18 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WWUS73 KARX 052002
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
202 PM CST Tue Jan 5 2021

WIZ017-029-034-042>044-060415-
/O.NEW.KARX.FG.Y.0004.210106T0200Z-210106T1500Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
202 PM CST Tue Jan 5 2021

...DENSE FOG ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM
CST WEDNESDAY...

* WHAT...Visibility one quarter mile or less in dense fog. 
  Freezing fog could make roads and sidewalks icy. 

* WHERE...Taylor, Clark, Jackson, Monroe, Juneau and Adams 
  Counties.

* WHEN...From 8 PM this evening to 9 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility and
  freezing fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Zapotocny
4 follow-up statements
236 
WWUS73 KARX 060032
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
632 PM CST Tue Jan 5 2021

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-061100-
/O.EXA.KARX.FG.Y.0004.210106T0200Z-210106T1500Z/
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Elkader, Wabasha, Winona, 
Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, 
Prairie Du Chien, Richland Center, and Platteville
632 PM CST Tue Jan 5 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST WEDNESDAY...

* WHAT...Visibility one quarter mile or less in dense fog.
  Freezing fog could make some untreated roads and sidewalks icy. 

* WHERE...Portions of southwest and west central Wisconsin, 
  northeast Iowa and southeast Minnesota.

* WHEN...Until 9 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility and
  potential freezing fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

WIZ017-029-034-042>044-061100-
/O.CON.KARX.FG.Y.0004.210106T0200Z-210106T1500Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
632 PM CST Tue Jan 5 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
WEDNESDAY...

* WHAT...Visibility one quarter mile or less in dense fog.
  Freezing fog could make untreated roads and sidewalks icy. 

* WHERE...Monroe, Juneau, Adams, Clark, Taylor and Jackson 
  Counties.

* WHEN...Until 9 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility and
  freezing fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Kurz
956 
WWUS73 KARX 060640
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1240 AM CST Wed Jan 6 2021

WIZ017-029-034-042>044-061445-
/O.CON.KARX.FG.Y.0004.000000T0000Z-210106T1500Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
1240 AM CST Wed Jan 6 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog. 
  Freezing fog could make untreated roads and sidewalks icy.

* WHERE...Monroe, Juneau, Adams, Clark, Taylor and Jackson 
  Counties.

* WHEN...Until 9 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility 
  and freezing fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-061445-
/O.CON.KARX.FG.Y.0004.000000T0000Z-210106T1500Z/
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Elkader, Wabasha, Winona, 
Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, 
Prairie Du Chien, Richland Center, and Platteville
1240 AM CST Wed Jan 6 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog. 
  Freezing fog could make some untreated roads and sidewalks icy.

* WHERE...Portions of southwest and west central Wisconsin, 
  northeast Iowa and southeast Minnesota.

* WHEN...Until 9 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility 
  and potential freezing fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Peters
191 
WWUS73 KARX 061149
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
549 AM CST Wed Jan 6 2021

WIZ017-029-034-042>044-061500-
/O.CON.KARX.FG.Y.0004.000000T0000Z-210106T1500Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
549 AM CST Wed Jan 6 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog. 
  Freezing fog could make untreated roads and sidewalks icy.

* WHERE...Monroe, Juneau, Adams, Clark, Taylor and Jackson 
  Counties.

* WHEN...Until 9 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility 
  and freezing fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-061500-
/O.CON.KARX.FG.Y.0004.000000T0000Z-210106T1500Z/
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Elkader, Wabasha, Winona, 
Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, 
Prairie Du Chien, Richland Center, and Platteville
549 AM CST Wed Jan 6 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog. 
  Freezing fog could make some untreated roads and sidewalks icy.

* WHERE...Portions of southwest and west central Wisconsin, 
  northeast Iowa and southeast Minnesota.

* WHEN...Until 9 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility and
  potential freezing fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Peters
360 
WWUS73 KARX 061458
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
858 AM CST Wed Jan 6 2021

WIZ017-029-034-042>044-061600-
/O.EXP.KARX.FG.Y.0004.000000T0000Z-210106T1500Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
858 AM CST Wed Jan 6 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Some patchy dense fog lingers for parts of north central and
southwest Wisconsin, however many locations have significantly 
improved, thus will allow the dense fog advisory to expire. 
Continue to use caution, slow down, and allow extra stopping 
distance when traveling in fog favored locations.

$$

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-061600-
/O.EXP.KARX.FG.Y.0004.000000T0000Z-210106T1500Z/
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Elkader, Wabasha, Winona, 
Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, 
Prairie Du Chien, Richland Center, and Platteville
858 AM CST Wed Jan 6 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Some patchy dense fog lingers for parts of north central and 
southwest Wisconsin, however many locations have significantly 
improved, thus will allow the dense fog advisory to expire. 
Continue to use caution, slow down, and allow extra stopping 
distance when traveling in fog favored locations.

$$

Zapotocny

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this dense fog advisory went out at Jan 5, 11:45 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 5, 11:45 AM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1145 AM CST Tue Jan 5 2021

.SHORT TERM...(Today and tonight)
Issued at 252 AM CST Tue Jan 5 2021

Early this morning, a surface ridge axis was centered across western
MN/IA. Westerly winds up to around 5 to 10 mph have largely helped
to keep fog at bay for most areas west of the Mississippi River.
Across western WI, shallow patchy dense fog had developed in the
evening, and obs have shown fluctuating visibilities through early
this morning. Although the fog is not as widespread as prior
mornings, primarily confined to favored areas of central WI, far
eastern locations near the edge of the stratus shield, and more
sheltered valley locations, will keep the Dense Fog Advisory in
place for now and monitor trends through sunrise.

With the patchy, shallow nature of the fog compared with previous
nights, expect clearing of the fog fairly quickly this morning,
even with weak mixing. Some increase in mid and high clouds from
the west will occur during the afternoon/evening ahead of a trough
moving out of the Rockies. More fog development is anticipated
tonight with soundings indicating a very deep light wind layer.
The highest chances look to be near/east of the MS River where
higher cloud cover is likely to be thinner. Fog could be dense in
some areas again. Temps will continue to be mild, with low to mid
30s for highs.

.LONG TERM...(Wednesday through Monday)
Issued at 252 AM CST Tue Jan 5 2021

Little change in the overall weather pattern through the rest of
the week with prospects for any impactful precip low.

An upper low is still on track to move from the central plains to
the Lower MS Valley Wed-Thu with our area remaining under the
influence of surface high pressure and northern stream ridging
aloft. With the drier air in place locally and strongest forcing for
ascent remaining south and west, it appears that precip will remain
just west/south of the area. There's just a small chance parts of
northeast IA/southeast MN westward towards I-35 could be clipped
by very light precip Wed morning with mid-level warm advection,
but it's too low to mention at this point.

Behind this system, a weak flow regime will be found over the area
through the weekend before becoming northwesterly early next week,
with a stronger subtropical jet displaced well south. Guidance shows
a few embedded perturbations in the flow but differ with
timing/placement, and these would have little moisture to work with.
As a result, kept a dry forecast through the weekend. Some modest
cooling is indicated through the weekend, but near/above average
temps remain favored.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1144 AM CST Tue Jan 5 2021

Areas of dense fog developed this morning and is expected to re-
develop tonight especially for parts of WI and eastern IA. The low
level flow remains light, however we have cirrus already
beginning to increase toward KRST and ceilings around fl150 coming
into KFSD. In addition, the low level jet to the west will
influence areas near KRST with a little stronger mixing. This
should help mitigate fog formation. For now, kept the dense fog
out of KLSE and KRST but did include some MVFR visibilities at
both sites before the thicker clouds arrive. The extent of
fog/stratus re-development will need to be watched this evening
and overnight should things drop. Surface winds remain light and
variable today become light southeast under 10kts later tonight
and Wednesday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Zapotocny
Hazardous weather outlook, Jan 5, 11:50 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1150 AM CST Tue Jan 5 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061800-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1150 AM CST Tue Jan 5 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Patchy dense fog is expected to re-develop tonight into Wednesday
morning and could lead to some slick spots on roadways and
sidewalks across fog favored areas of western and central
Wisconsin and eastern Iowa. Some visibilities may drop to one
quarter of a mile or less.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

NOFWD

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 8:47 PM CSTDense Fog AdvisoryARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more13 hr

Nearby

Dense Fog Advisories in Wisconsin, 2021Dense Fog Advisories in Minnesota, 2021Dense Fog Advisories in Iowa, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.